Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2020, 6:41 PM CDT for Terrell County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 6:41 PM CDT (23:41 UTC)
- Expired
- May 14, 2020, 7:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 198 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
299
WUUS54 KMAF 142341
SVRMAF
TXC443-150045-
/O.NEW.KMAF.SV.W.0070.200514T2341Z-200515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM CDT Thu May 14 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Terrell County in southwestern Texas...
* Until 745 PM CDT.
* At 641 PM CDT, a severe thunderstorm was located 17 miles southwest
of Dryden, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2980 10214 2982 10218 2985 10219 2984 10219
2984 10222 2985 10224 2986 10225 2985 10226
2987 10227 2986 10228 2990 10234 3020 10233
3009 10191 2979 10210
TIME...MOT...LOC 2341Z 189DEG 20KT 2981 10224
HAIL...1.00IN
WIND...60MPH
$$
841 follow-up statement
161
WWUS54 KMAF 150013
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Thu May 14 2020
TXC443-150045-
/O.CON.KMAF.SV.W.0070.000000T0000Z-200515T0045Z/
Terrell TX-
713 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL TERRELL COUNTY...
At 713 PM CDT, a severe thunderstorm was located 7 miles southwest of
Dryden, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3020 10233 3009 10191 2984 10207 2994 10234
TIME...MOT...LOC 0013Z 194DEG 18KT 2996 10219
HAIL...1.00IN
WIND...60MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:16 PM CDT, 25 minutes earlier.
Area forecast discussion, May 14, 6:16 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Thu May 14 2020 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Gusty winds at issuance will diminish after sunset this evening, with winds returning to the S/SE at all but CNM/HOB overnight. A dryline will sharpen across the area Friday afternoon, likely INVOF HOB/PEQ, yielding thunderstorm chances for INK/MAF/FST beginning around 20Z through the end of the forecast period. Have not included TS mention that far out, but VFR conditions are expected to prevail outside of any storms that develop Friday afternoon. && .PREV DISCUSSION... /issued 159 PM CDT Thu May 14 2020/ DISCUSSION... Weak upper ridge over the region will give way to an approaching trough that reaches the Rockies Friday. Shortwaves in the base of this trough will move over the area late Friday/early Saturday morning. A high pressure ridge builds in Saturday behind that. On Sunday the next upper trough hits the West Coast moving across the Great Basin Tuesday and to the 4 Corners Region early Wednesday. Temperatures have already climbed into the 90s as of midday with above normal temps expected the rest of this week into the next. Overnight lows will mainly be in the 60s with some 50s west and even 40s over the Marfa Plateau. A surface trough over Eastern NM extending down across the Big Bend this afternoon will be present on Friday too. West of the trough a west wind will help to develop a dryline Friday over the Permian Basin and Lower Trans Pecos. Will leave isolated pops in eastern counties this afternoon and evening... while not expecting much do have good moisture over the east with dewpts in the 60s. As of 18z seeing some cu pop over Eastern Pecos County on the dryline. However tomorrow looks to be the best chance of storms for the coming week. Currently there is a slight risk of severe storms Friday east of a Lamesa to Fort Stockton line... will have a dryline in place along with good cape and steep lapse rates. Model qpf showing precip maximums Friday over Pecos/Terrell with a second maximum over the Northern Permian Basin... bumped up pops slightly both places. Storms that develop should track SW to NE but the whole precip area will move east. Damaging wind and large hail will be the main concerns... but with supercells possible cannot rule out a weak tornado or two. By 12z Saturday all precip should have exited the CWA. Next shot of rain looks to be midweek with the approach of the next upper trough. FIRE WEATHER... Dry conditions with minimum relative humidity of 10 percent or less and above normal temperatures will contribute to elevated fire weather across southeast New Mexico and the Guadalupe Mountains today. A Fire Danger Statement has been issued. Recent rains have at least temporarily decreased concerns some across the Davis Mountains and Lower Trans Pecos. Thunderstorm chances increase across eastern and central portions of the area on Friday and may result in dry lightning. Low RH values will continue across portions of the area into early next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 93 61 88 / 10 40 50 10 Carlsbad 61 94 57 93 / 0 10 0 0 Dryden 72 91 63 94 / 10 50 50 10 Fort Stockton 67 92 62 93 / 10 50 30 10 Guadalupe Pass 62 87 60 85 / 0 10 0 0 Hobbs 60 91 55 89 / 0 10 10 10 Marfa 49 86 46 89 / 0 20 10 10 Midland Intl Airport 68 93 62 90 / 10 30 30 10 Odessa 67 92 63 90 / 10 30 30 10 Wink 63 95 60 95 / 0 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84
Hazardous weather outlook, May 14, 1:32 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Thu May 14 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Thu May 14 2020 /1232 PM MDT Thu May 14 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A strong storm or two is possible across the Lower Trans Pecos and the eastern Permian Basin this afternoon and early evening. Hail, gusty winds, and cloud to ground lightning are the main concerns. Elevated fire weather conditions are expected today across southeast New Mexico and the Guadalupe Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms will be possible Friday across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Damaging hail and winds, localized flooding, low visibilities, and cloud to ground lightning are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:00 PM CDT | Special Weather Statement | MAF | Dawson | 45 min |
| May 13, 7:27 PM CDT | Special Weather Statement | MAF | Borden | 48 min |
| May 13, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 50 min |
| May 13, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 46 min |
| May 13, 7:51 PM CDT | Special Weather Statement | MAF | Borden | 39 min |
| May 13, 8:05 PM CDT | Special Weather Statement | MAF | Scurry | 40 min |
| May 13, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 30 min |
| May 13, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.